Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 142, NWS Amarillo, TX

June 26, 2002Carson County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 26, 2002, 8:24 PM CDT for Carson County, Texas. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2002, 8:24 PM CDT (01:24 UTC)
Expired
Jun 26, 2002, 9:00 PM CDT
In force
36 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Carson County, TX

The radar

The Amarillo radar (KAMA), 51 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 8:25 PM CDTHail 0.75White Deer, TX
Jun 26, 8:25 PM CDTThunderstorm Wind 52 EWhite Deer, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.4 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2002-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2002-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1234 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
2648 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 270124
SVRAMA
TXC065-270200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
825 PM CDT WED JUN 26 2002

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CARSON COUNTY IN TEXAS

* UNTIL 900 PM CDT

* AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHEAST OF WHITE DEER...OR ABOUT 11
  MILES SOUTHWEST OF PAMPA...MOVING SOUTH AT 25 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  WHITE DEER AND SKELLYTOWN

LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

DESTRUCTIVE WINDS CAN BE EXPECTED. IF YOU CANNOT GET UNDERGROUND...GO
TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID
WINDOWS

LAT...LON 3560 10110 3563 10158 3532 10132 3528 10111

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 4:00 PM CDT, 4 hours 24 minutes earlier.

Area forecast discussion, Jun 26, 4:00 PM CDT, 4 hours 24 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
400 PM CDT WED JUN 26 2002

UPPER LEVEL RIDGE OVER THE CENTRAL AND SOUTHERN ROCKIES WILL
CONTINUE TO BUILD DURING THE NEXT 36 TO 48 HOURS OR SO. SEVERAL
VORTICITY MAXIMA EMBEDDED WITHIN AND AROUND THE PERIPHERY OF THE
RIDGE WILL PASS OVER THE AREA AS WELL. MEANWHILE...AS PREVIOUS
FORECAST SHIFT NOTED...WX FEATURES NEAR THE SURFACE ARE SOMEWHAT
WEAK AND DISORGANIZED...WITH MOST NOTABLE FEATURE A WEAK BOUNDARY
ACROSS THE OK PANHANDLE. IT IS MOST LIKELY WHAT IS LEFT OF LAST
NIGHT/S OUTFLOW BOUNDARY. HOWEVER...SLIGHTLY COOLER TEMPERATURES
JUST NORTH OF IT MAY SUGGEST IT IS THE WEAKENING COLD FRONT.
IRREGARDLESS...CONVECTION HAS INITIATED ALONG IT. HIGH BUOYANCY/LOW
SHEAR ENVIRONMENT WITH BROAD TEMPERATURE-DEWPOINT SPREADS SUGGEST
ISOLATED SEVERE WITH WIND THE PRIMARY THREAT THROUGH THE EVENING.

SIMILAR TO YESTERDAY...ONLY MINOR CHANGES WERE MADE TO PREVIOUS
FORECAST. UPPER LEVEL RIDGE WILL BROADEN AND FLATTEN THIS WEEKEND
WITH ITS AXIS SHIFTING EAST OVER THE PLAINS. SURFACE WX PATTERN AS
STATED EARLIER WILL REMAIN RATHER BENIGN WITH PERHAPS A NOTABLE
TROUGH DEVELOPING IN EASTERN CO/NM LATE THIS WEEKEND INTO EARLY
NEXT WEEK. THEREFORE...CHANCE POPS THROUGH THE WEEKEND WITH TREND
TOWARDS SLIGHT CHANCE EARLY NEXT WEEK LOOKS REASONABLE AS FLOW ALOFT
WEAKENS AND TURNS MORE NORTHEASTERLY.

FCSTID = 4

AMARILLO    66 89 65 92 /  30 30 30 30
BEAVER      68 87 66 91 /  40 30 30 30
BOISE CITY  65 87 63 89 /  30 30 30 30
BORGER      67 88 68 92 /  40 30 30 30
BOYS RANCH  65 89 65 92 /  30 30 30 30
CANYON      66 90 64 92 /  30 30 30 30
CLARENDON   68 89 68 91 /  40 30 30 30
DALHART     65 88 63 90 /  30 30 30 30
GUYMON      67 87 65 92 /  40 30 30 30
HEREFORD    65 90 64 92 /  30 30 30 30
LIPSCOMB    70 87 67 92 /  40 30 30 30
PAMPA       68 88 68 92 /  40 30 30 30
SHAMROCK    70 87 69 91 /  40 30 30 30
WELLINGTON  70 88 70 91 /  40 30 30 30

.AMA...
TX...NONE.
OK...NONE.

JH

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:07 PM CDTSevere Thunderstorm WarningAMAWheeler53 min
Jun 26, 7:31 PM CDTSevere Thunderstorm WarningAMARoberts59 min
Jun 26, 9:11 PM CDTSevere Thunderstorm WarningAMACarson64 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.